DDW 2009: Proton-Pump Inhibitors, H2 Antagonists Linked to Hip Fracture Risk

Martha Kerr

June 04, 2009

June 4, 2009 (Chicago, Illinois) — A case–control study of nearly 34,000 patients with hip fractures taking proton-pump inhibitors (PPIs) and histamine-2 receptor antagonists (H2RAs) shows that the risk for hip fracture is approximately 30% higher than in matched controls not taking these medications, researchers announced here at Digestive Disease Week 2009.

Principal investigator Douglas A. Corley, MD, PhD, MPH, assistant clinical professor of medicine at the University of California at San Francisco (UCSF) and staff gastroenterologist at Kaiser Permanente in San Francisco, and colleagues analyzed the Kaiser Permanente database to quantify hip-fracture risk with these drugs.

They identified 33,752 patients with hip fractures and 130,471 age-, sex-, and race-matched controls. Patients with hip fractures were 30% more likely than controls to have taken PPIs for at least 2 years (odds ratio [OR],1.30; 95% confidence interval [CI], 1.21 - 1.39).

Risk for hip fracture was 18% higher in those taking H2RAs for 2 or more years (OR, 1.18; 95% CI, 1.08 - 1.28).

Higher dosages for longer durations increased risk in a linear fashion. Patients who took more than 1.5 PPIs daily for 8 to10 years had an OR of 2.39 (95% CI, 1.40 - 4.08). Patients who took 0.01 to 0.74 pills a day for 8 to10 years had an OR of 0.99 (95% CI, 1.75 - 1.32; P < .001 for both PPIs and H2RAs).

An increased risk was seen even in people taking medications for only 1 year.

The greatest relative increase in risk for more than 2 years of PPI use was among people 50 to 59 years of age, whose risk was more than doubled (OR, 2.31; 95% CI, 1.67 - 3.18).

The largest number of fractures was among those aged 80 to 89 years and, although the actual number of fractures was greater, "this group had a lower relative risk associated with PPIs," Dr. Corley reported (OR, 1.19; 95% CI, 1.06 - 1.33).

"These findings could be coincidental or confounded, even though we controlled for other risk factors for hip fractures, including use of steroids and thyroid medications, and even thiazide diuretics, which are associated with a decreased risk of hip fracture," Dr. Corley said.

"Risk was increased with increasing duration of use, with larger doses, and with advancing age," Dr. Corley told Medscape Gastroenterology. "But since there was no real dose-response, the relationship is probably not causal."

"These [PPIs and H2RAs] are very effective medications for reflux disease, and there are not a lot of alternatives, but they are not completely without risk."

"Physicians should make sure there is a clear indication for PPIs, and they should not be given in perpetuity," the UCSF physician advised.

Moderator Nicholas J. Shaheen, MD, MPH, associate professor of medicine and epidemiology and director of the Center for Esophageal Diseases and Swallowing at the University of North Carolina at Chapel Hill, told Medscape Gastroenterology that "PPIs are not entirely benign."

"A possible risk of hip fracture is a pretty important question, since these drugs are so widely used. Oftentimes, once a patient is prescribed them, they are on them forever. Since their safety profile is pretty good, physicians may not think to re-evaluate the continued need [for PPIs]."

And as to whether PPIs are overprescribed, the answer is an unequivocal yes!" Dr. Shaheen said.

Dr. Corley's study received no commercial funding. Dr. Shaheen receives some funding from manufacturers of PPIs.

Digestive Disease Week (DDW) 2009: Abstract 414. Presented June 3, 2009.

processing....